Alert archive / Mississippi / Tornado Warnings in 2003

Tornado Warning 131, NWS Jackson, MS

May 5, 2003Sunflower County, Mississippi

NWS Jackson, MS issued this tornado warning at May 5, 2003, 9:25 PM CDT for Sunflower County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 9:25 PM CDT (02:25 UTC)
Expired
May 5, 2003, 9:55 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Sunflower County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:35 PM CDTTornado WatchSPC7 hr
May 5, 9:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 060224
TORJAN
MSC025-060255-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
924 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 955 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 2 MILES EAST OF MONTPELIER...OR ABOUT 14 MILES SOUTH OF
  HOUSTON...MOVING EAST AT 60 MPH.

* THE TORNADO IS EXPECTED TO...
  BE NEAR WEST POINT AT 940 PM CDT

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

IF NO UNDERGROUND SHELTER IS AVAILABLE...GO TO AN INTERIOR ROOM ON
THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES ARE NOT SAFE.

LAT...LON 3375 8901 3359 8900 3358 8874 3358 8861
          3377 8873

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 5, 3:00 PM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, May 5, 3:00 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON MAY 05 2003

MAIN FOCUS WILL CONTINUE TO REVOLVE AROUND THE CURRENT CONVECTION
AND ITS DEVELOPMENT THROUGH THIS EVENING.

18Z AREA SOUNDINGS CONTINUE TO INDICATE A VERY UNSTABLE AND SHEARED
ATMOSPHERE ACROSS THE NORTHERN FA. HOWEVER...LOCATIONS ALONG AND
SOUTH OF I-20 ARE SUBSTANTIALLY CAPPED. ONLY FEATURE TO RELEASE THIS
CAP WILL BE THE S/W AND ASSOCIATED SPEED MAX COMING OUT OF NE TX.
THIS FEATURE IS FORECAST TO ONLY EFFECT THE N PORTIONS OF THE FA.
WITH SUCH FAVORABLE PARAMETERS FOR SUPERCELLS AND TORNADOES...THE
BEST CHANCES FOR DEVELOPMENT WILL EXIST NORTH OF A LINE FROM
MOREHOUSE PARISH TO GREENVILLE AND ALONG THE HIGHWAY 82 CORRIDOR.

CONCERNING THE FLOODING POTENTIAL. WILL LEAVE THE FLOOD WATCH AS IS
FOR TONIGHT...AS HEAVY RAINS FROM MORNING STORMS HAVE LAID THE
FOUNDATION FOR FLASH FLOODING WHEN MORE STORMS DEVELOP THIS EVENING.
THE UPPER LEVEL WIND FLOW SUPPORTS TRAINING OF STORMS AND I AM
EXPECTING AROUND 2 INCHES OF RAIN...WITH ISOLATED EXCESSIVE AMOUNTS
GREATER THAN 5 INCHES POSSIBLE.

FOR TUE...ANOTHER S/W WILL MOVE OUT OF THE SW FLOW AND EFFECT AREAS
TO MY NORTH. WITH THE PRESENCE OF SFC BOUNDARIES LEFT OVER FROM THIS
EVENINGS CONVECTION AND THE APPROACH OF THE S/W WILL CONTINUE SCT
POPS ALONG THE N ZONES...ISOLATED CENTRAL. WILL KEEP THIS RAIN
CHANCE ORIENTATION THROUGH WED AS LINGERING BOUNDARIES MAY EXIST
OVER THE NORTHERN FA.

WILL MENTION DRY CONDITIONS...AREA WIDE...FOR THU AS FOCUSING
FEATURES LIFT NORTH. FOR FRI...GFS INDICATES A WEAK SFC BOUNDARY
MOVING ACROSS THE NORTHERN PORTIONS OF THE FA...WILL MENTION SCT
POPS.

FOR SAT-MON...UPPER RIDGE MOVES INTO THE REGION AND SHOULD SUPPRESS
CONVECTION...WILL CONTINUE THE DRY FORECAST FOR THOSE PERIODS. WITH

WITH SUCH A WARM AIRMASS JUST TO THE SOUTH OF THE CONVECTION...AND
NOTHING TO PUSH IT OUT OF THE REGION THROUGH THE 7 DAY
FORECAST...EXPECT TEMPS IN THE MID TO UPPER 80S ACROSS THE FA. BY
THE WEEKEND...I WOULD NOT BE SURPRISED TO SEE A FEW 90S.

JAN 74/88/73/89/73 32220
MEI 73/88/72/89/72 22220

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY AND TONIGHT...MSZ025>033-036>039.

36
Hazardous weather outlook, May 5, 4:35 PM CDT, 4 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT MON MAY 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY
ALONG AND NORTH OF A DEKALB TO CANTON TO RAYVILLE LINE THROUGH
TONIGHT...WHILE ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED SOUTH
OF THAT LINE. THE AREA MOST IMPACTED SHOULD BE ALONG THE HIGHWAY
82 CORRIDOR WHERE SEVERAL ROUNDS OF SEVERE THUNDERSTORMS HAVE
PASSED TODAY. ADDITIONAL SEVERE STORMS ARE LIKELY THROUGH
MIDNIGHT WITH LARGE HAIL...DAMAGING WIND GUSTS TO 70 MPH...AND A
FEW TORNADOES. THE STORM PREDICTION CENTER IS INDICATING A HIGH
RISK CATEGORY FOR A FEW DAMAGING TORNADOES AS WELL.

AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO
THE REGION. A STRONG UPPER LEVEL JET STREAM WILL BE PUSHING INTO
THE REGION AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN
THE SEVERE THUNDERSTORMS. STRONG WIND SHEAR IN THE LOWER LEVELS
OF THE ATMOSPHERE WILL YIELD FAVORABLE CONDITIONS FOR ISOLATED
TORNADOES IN THIS AREA. RESIDUAL BOUNDARIES FROM ONGOING
THUNDERSTORMS SHOULD PROVIDE THE FOCUS FOR ADDITIONAL SOUTHWARD
DEVELOPMENT DURING THE EVENING HOURS.

THE OVERALL SEVERE WEATHER RISK SHOULD SHIFT NORTHWARD ON TUESDAY
WITH LITTLE CHANGE IN THE AIRMASS EXPECTED ALL WEEK LONG.

RESIDENTS SHOULD MONITOR LATER FORECASTS...WATCHES...WARNINGS AND
STATEMENTS CONCERNING THIS SITUATION.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THROUGH TONIGHT FOR PORTIONS
OF NORTHERN MISSISSIPPI...MAINLY EAST OF A MACON TO LEXINGTON TO
PARCHMAN LINE.	AS A FRONT BECOMES NEARLY STATIONARY JUST TO THE
NORTHWEST OF THIS AREA...SEVERAL ROUNDS OF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OF 2 TO 4 INCHES ARE EXPECTED BY MIDDAY
TUESDAY. THESE RAINS COULD PRODUCE FLASH FLOODING OF
STREAMS...CREEKS...AND POOR DRAINING AREAS.

FARTHER TO THE SOUTH AND WEST...ISOLATED HEAVY RAINFALL AMOUNTS
COULD OCCUR GENERALLY ALONG AND NORTH OF DEKALB TO CANTON TO
RAYVILLE LINE. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN THIS
AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE ONLY
BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...
THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE ON TUESDAY NIGHT
THROUGH WEDNESDAY...PARTICULARLY ALONG AND NORTH OF A CROSSETT
ARKANSAS...TO LEXINGTON...TO MACON LINE. A SERIES OF DISTURBANCES
IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE
ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE ATMOSPHERE TO
PRODUCE THE RISK OF SEVERE WEATHER.

THUNDERSTORMS SHOULD BE CONFINED TO AREAS NORTH OF HIGHWAY 82 BY
WEDNESDAY NIGHT WHEN ONLY ISOLATED ONES ARE EXPECTED TO BECOME
SEVERE.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS MAY CONTINUE ALONG AND NORTH OF HIGHWAY 82
ON FRIDAY. BY THE WEEKEND...A RIDGE OF HIGH PRESSURE IN UPPER
LEVELS OF THE ATMOSPHERE SHOULD BUILD INTO THE AREA...REDUCING
THE CHANCE FOR STRONG STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL CONTINUE TONIGHT AND MAY BE NEEDED THROUGH
TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 4:32 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
432 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    GREENWOOD                 MS   1.00 INCH HAIL
05/05/03   LEFLORE                        REPORTED BY LEFLORE
                                          COUNTY EMA.
Local storm report, May 5, 4:53 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    DUNCAN                    MS   1.00 INCH HAIL
05/05/03   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.
Local storm report, May 5, 5:04 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    1 N MATHISTON             MS   0.75 INCH HAIL
05/05/03   WEBSTER                        REPORTED BY WEBSTER
                                          COUNTY EMA.
Local storm report, May 5, 5:11 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
511 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    GRENADA                   MS   0.75 INCH HAIL
05/05/03   GRENADA                        REPORTED BY GRENADA
                                          COUNTY EMA.
Local storm report, May 5, 5:17 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    GRENADA                   MS   FLOODING
05/05/03   GRENADA                        HEAVY STREET FLOODING
                                          REPORTED BY GRENADA
                                          COUNTY EMA.
Local storm report, May 5, 9:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
918 PM CST MON MAY 5 2003...CORRECTED HEADER...

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    DREW                      MS   TREES DOWN
05/05/03   SUNFLOWER                      REPORTED BY EMERGENCY
                                          MANAGER.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:01 PM CDTSevere Thunderstorm WarningJANBolivar59 min
May 5, 7:07 PM CDTFlash Flood WarningJANBolivar3 hr
May 5, 7:15 PM CDTSevere Thunderstorm WarningJANLeflore40 min
May 5, 7:25 PM CDTTornado WarningJANSunflower20 min
May 5, 7:30 PM CDTTornado WarningJANBolivar40 min
May 5, 7:52 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada43 min
May 5, 8:10 PM CDTTornado WarningJANBolivar60 min
May 5, 8:18 PM CDTFlash Flood WarningJANGrenada102 min
May 5, 8:20 PM CDTTornado WarningJANGrenada30 min
May 5, 8:32 PM CDTTornado WarningJANMontgomery, Webster58 min
May 5, 8:35 PM CDTTornado WarningJANSunflower50 min
May 5, 8:39 PM CDTFlash Flood WarningJANSunflower3 hr
May 5, 9:10 PM CDTTornado WarningJANBolivar25 min
May 5, 9:24 PM CDTTornado WarningJANClay31 min
May 5, 9:53 PM CDTTornado WarningJANLowndes27 min
May 5, 9:59 PM CDTSevere Thunderstorm WarningJANGrenada41 min
May 5, 11:55 PM CDTSevere Thunderstorm WarningJANBolivar30 min
May 6, 5:18 PM CDTSevere Thunderstorm WarningJANNoxubee22 min

Nearby

Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.